Serotonin Syndrome

Overview

What is serotonin?

Serotonin is a neurotransmitter. Neurotransmitters are chemicals used by your body’s nerve cells. These chemicals send signals that tell your body how to work.

Serotonin affects the brain and other body systems. It plays a role in many body functions. It affects your mood, sleep habits, and even how hungry you are.

Continuing research seeks to understand serotonin’s role. Low serotonin levels may be linked to depression.

What is serotonin syndrome?

Serotonin syndrome is sometimes called serotonin toxicity. The condition happens when people experience symptoms from having too much serotonin in the body.

Doctors first recognized serotonin syndrome in the 1960s, after the introduction of the first antidepressant medications. Today, more serotonin-affecting (serotonergic) medications are becoming available. At the same time, the incidence of serotonin syndrome appears to be increasing.

Most people can safely take serotonin-affecting medication under the guidance of a medical professional. Serotonin-affecting medications are commonly prescribed and effectively treat depression. When someone’s body processes serotonin differently (or it can’t process a large amount of serotonin), serotonin syndrome symptoms can occur.

Symptoms and Causes

What causes serotonin syndrome?

A rise in serotonin levels can cause serotonin syndrome. This increase in serotonin can happen when a person:

  • Takes more than one medication that affects serotonin levels.
  • Recently started on a medication or increased the dose of a medication known to increase serotonin levels.
  • Takes too much of one serotonin-related medication, accidentally or on purpose.

Antidepressants are the most familiar medications that affect serotonin levels. Different classes of antidepressants include:

  • Selective serotonin reuptake inhibitors (SSRIs) such as fluoxetine (Prozac®), citalopram (Celexa®), and sertraline (Zoloft®).
  • Serotonin and norepinephrine inhibitors such as duloxetine (Cymbalta®) and venlafaxine (Effexor®).
  • Bupropion (Wellbutrin®).
  • Tricyclic antidepressants such as amitriptyline (Elavil®) and nortriptyline (Pamelor®).

Several other medications can affect the body’s serotonin use. These medications treat:

  • Severe pain: This pain is treated with medications including opioids like tramadol and oxycodone.
  • Coughing: Over-the-counter (OTC) cough and cold medications containing dextromethorphan can be used to treat coughing.
  • Migraine headaches: These headaches can be treated with medicines called triptans.
  • HIV/AIDS: Drugs like ritonavir can be used to treat HIV/AIDS.
  • Anti-nausea medications: Metoclopramide (Reglan®) and ondansetron (Zofran®).

Other factors may affect how your body regulates serotonin levels. These factors include using:

  • Herbal supplements: These can include ginseng and St. John’s wort. Avoid using these supplements along with a prescribed SSRI.
  • Illegal substances: These substances include ecstasy, hallucinogen LSD, and cocaine.

Medical experts still have much to learn about serotonin syndrome. Not all doctors know the signs. If you have concerns about the serotonin-affecting medications you take, bring them up to your doctor.

What are the most common serotonin syndrome symptoms?

Serotonin syndrome symptoms may be mild or severe. Symptoms may start soon after you take a new medication or increase the dose. Symptoms can occur within hours.

Some cases of serotonin syndrome can be life-threatening. People need quick treatment for the condition. If you are taking a medication that affects serotonin and experience any of the following symptoms, call your doctor or visit an urgent or emergency care facility right away:

  • Mood changes, such as irritation or confusion
  • Diarrhea
  • Dilated pupils.
  • Arrhythmia (a fast or abnormal heartbeat)
  • Muscle stiffness, especially in the legs
  • Fever
  • Sweating or shivering
  • Increased heart rate and increased blood pressure

Diagnosis and Tests

How do doctors diagnose serotonin syndrome?

No available test can identify serotonin syndrome. To make a diagnosis, doctors consider your symptoms and all the medications you are taking. These include prescribed medicines, over-the-counter medicines, and any other supplements or drugs.

Doctors may need your input to diagnose serotonin syndrome. It’s important to be honest about the medications you take and your recent activities.

Some people have similar symptoms with a condition called neuroleptic malignant syndrome (NMS). NMS is a rare but serious reaction to antipsychotic medications such as haloperidol and fluphenazine. If you develop fever, muscle stiffness, or confusion after taking an antipsychotic medication, you should call your doctor right away.

Management and Treatment

What are common serotonin syndrome treatments?

In mild cases, stopping a medication or changing your dosage may make your symptoms go away. Your body’s serotonin levels may go back to normal within a few days. Do not change medications without a doctor’s advice.

Doctors may prescribe medications that stop your body from producing serotonin. These medications can help relieve symptoms.

If you do not treat the symptoms, serotonin syndrome can be serious. In some cases, the condition may be life-threatening. Some people need treatment in a hospital, where they can be watched closely.

Prevention

Who is most at risk for getting serotonin syndrome?

Anyone who takes a substance (medication or otherwise) that affects the body’s serotonin levels could be at risk for serotonin syndrome.

It’s important to keep close tabs on all medications you take. It’s also important to talk with your doctor regularly. These precautions can help you spot signs of serotonin syndrome early. Early identification may help you avoid more severe symptoms.

You have a higher risk of developing serotonin syndrome symptoms if you:

  • Take more than one serotonergic medication, such as an antidepressant and cough medicine.
  • Recently increased dosage of a serotonergic medication.
  • Use St. John’s wort or ginseng.
  • Use certain illegal drugs.

Living With

When should I call the doctor?

In severe cases, serotonin syndrome can affect how vital body systems function. Serotonin syndrome may even lead to a loss of consciousness (fainting or passing out).

See a doctor right away if you believe you may have signs of serotonin syndrome. Take extra caution if you have risk factors for the condition.

Last reviewed by a Cleveland Clinic medical professional on 01/15/2018.

References

  • Ables AZ, Nagubilli R. . Am Fam Physician. 2010 May 1; 81(9):1139-1142. Accessed 12/20/2017.Prevention, diagnosis, and management of serotonin syndrome (https://www.aafp.org/afp/2010/0501/p1139.html)
  • Berman BD. . Neurohospitalist. 2011 Jan; 1(1): 41-47.Neuroleptic malignant syndrome: A review for neurohospitalists (https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3726098/)
  • Frank C. . Can Fam Physician. 2008 Jul; 54(7): 988-992.Recognition and treatment of serotonin syndrome (https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2464814/)
  • Gudesblatt, M. Neurology Now: June/July 2017; 13(3);42.You Ask. We Answer: What is serotonin, and how does it play a role in neurologic disorders? (https://journals.lww.com/neurologynow/Fulltext/2017/13030/You_Ask__We_Answer___What_is_serotonin,_and_how.18.aspx)
  • Werneke U, Jamshidi F, Taylor DM, Ott M. . 2016;16:97.Conundrums in neurology: diagnosing serotonin syndrome – a meta-analysis of cases. BMC Neurology (https://bmcneurol.biomedcentral.com/articles/10.1186/s12883-016-0616-1)
  • Volpi-Abadie J, Kaye AM, Kaye AD. . Ochsner J. 2013 Winter; 13(4):533-540.Serotonin syndrome (https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3865832/)

Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy